New Mexico, 2005

Flash Flood in New Mexico, August 9, 2005

August 9, 2005 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 9, 2:45 AM MST, 11 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 2:45 AM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
345 AM MDT TUE AUG 9 2005

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR AREAS WEST
OF THE RIO GRANDE FOR THE NEXT FEW DAYS. DRIER AIR WILL LOWER
CHANCES FOR RAIN FOR AREAS EAST OF THE RIO GRANDE...BUT ISOLATED
THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE END OF THE WEEK.
ADDITIONAL MOISTURE AND AN UPPER LEVEL SYSTEM WILL INCREASE
CHANCES FOR RAIN DURING THE WEEKEND. TEMPERATURES WILL REMAIN NEAR
SEASONAL NORMALS.

&&

.DISCUSSION...
A MOIST AND UNSTABLE AIR MASS REMAINS OVER AREAS WEST OF THE RIO
GRANDE TODAY AND IS LIKELY TO PERSIST THROUGH THE END OF THE WEEK
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE
HIGHER TERRAIN BY LATE MORNING AND SPREADING TO THE LOWER
ELEVATIONS BY THE AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL
NEAR STORMS WILL CONTINUE TO MAKE SOME LOCALIZED MINOR FLOODING
POSSIBLE.

WATER VAPOR IMAGERY INDICATES SOME DRIER AIR IS MOVING INTO THE
EASTERN PORTIONS OF THE FORECAST AREA. THE DRYING IS AT MID AND
UPPER LEVELS WITH THE LOWER LEVELS REMAINING MOIST WITH CONTINUED
HIGH DEW POINTS AND PRECIPITABLE WATER VALUES REMAINING OVER AN
INCH. WILL KEEP MENTION OF AT LEAST ISOLATED SHOWERS AND
THUNDERSTORMS THROUGH THE END OF THE WEEK.

TOWARD LATE FRIDAY AND THE WEEKEND...A STRENGTHENING UPPER WEST
FLOW WILL PUSH MOISTURE BACK OVER THE FORECAST AREA AND ALSO BRING
AN UPPER LEVEL TROUGH OVER THE STATE THAT WILL PROVIDE LIFT AND
FORCING TO ENHANCE RAIN AND THUNDERSTORM CHANCES FOR THE WEEKEND.

MODELS PROJECT THAT THE WEST FLOW WILL CONTINUE INTO THE FIRST
PART OF NEXT WEEK AND COULD BEGIN TO DRY OUT THE REGION BY PUSHING
THE MOISTURE FURTHER EAST. IN RESPONSE TO THIS CHANGE IN THE
PATTERN...HAVE REDUCED RAIN CHANCES TO THE SLIGHT CATEGORY FOR
MONDAY AND TUESDAY

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 93  73  94  72  94 /  20  20  20  20  20
SIERRA BLANCA TX        86  68  87  68  87 /  20  20  20  20  20
LAS CRUCES              93  70  94  70  94 /  20  20  20  20  20
ALAMOGORDO              90  67  91  67  91 /  20  20  20  20  20
CLOUDCROFT              70  51  71  49  71 /  30  30  30  30  30
TRUTH OR CONSEQUENCES   93  70  94  70  94 /  20  20  20  20  20
SILVER CITY             83  63  84  63  84 /  30  30  30  30  30
DEMING                  93  69  94  69  94 /  20  20  20  20  20
LORDSBURG               89  69  90  69  90 /  30  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

04

In the hours before

Special weather statement, Aug 9, 12:08 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
108 PM MDT TUE AUG 9 2005

NMZ022>025-030>032-TXZ055-056-100215-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
108 PM MDT TUE AUG 9 2005

A MOIST AND UNSTABLE AIRMASS COUPLED WITH AN UPPER LEVEL DISTURBANCE
MOVING SOUTHWARD OVER OUR AREA...WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING
HOURS. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...DEADLY
LIGHTNING...WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAINFALL. LOCALIZED
FLOODING ALONG DRAINAGES AND LOW LYING AREAS AND ROADS IS POSSIBLE
NEAR THESE STORMS. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN
RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED
ROADS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

20 / NOVLAN

The radar

The Holloman AFB radar (KHDX), 33 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
August 9, 1:50 PM MST to 3:00 PM MST
Where
Otero County, Mountain Park
Reported by
GENERAL PUBLIC
Coordinates
32.950, -105.800

The public reported water entering several homes along U.S. Highway 82 between Alamogordo and Cloudcroft.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471862.